Quadratically parameterized root locus analysis

Brandon J. Wellman, Jesse B. Hoagg

Research output: Contribution to journalArticlepeer-review

9 Scopus citations


Classical affine root locus applies to controllers that are linear in a parameter k and yield affinely parameterized closed-loop denominator polynomials. This paper presents root locus rules for controllers that are rational in k and yield quadratically parameterized closed-loop denominator polynomials. We show that the quadratic root locus has several advantages relative to the classical affine root locus. Specifically, the quadratic root locus is high-parameter stabilizing for minimum-phase systems that are relative degree 1, 2, or 3. Moreover, the quadratic root locus admits a wider variety of asymptote angles, which provides more controller design flexibility. The quadratic root locus is illustrated on several examples that are difficult to handle using affine root locus, such as high-parameter stabilization of the triple integrator.

Original languageEnglish
Article number6781589
Pages (from-to)1803-1817
Number of pages15
JournalIEEE Transactions on Automatic Control
Issue number7
StatePublished - Jul 2014


  • Affine root locus
  • quadratic root locus
  • stabilization

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Computer Science Applications
  • Electrical and Electronic Engineering


Dive into the research topics of 'Quadratically parameterized root locus analysis'. Together they form a unique fingerprint.

Cite this